"This paper provides evidence for the first time that instances of allergic reactions, presumably to the polymer in the stent, can occur. In some instances, these events have serious consequences- including stent closure and subsequent death," says one of the study's authors, Charles Bennett, MD, an epidemiologist and oncologist at Northwestern Memorial Hospital and professor of medicine at Northwestern University's Feinberg School of Medicine. Dr. Bennett developed and directs the Research on Adverse Drug/Device Events And Reports (RADAR) Project, which compiles information from reports submitted to the U.S. Food and Drug Administration's (FDA) database as well as reports by drug companies and independent researchers throughout the world. RADAR has previously successfully identified a large number of serious drug reactions associated with 15 commonly used drugs.
For this study, RADAR investigators from 10 centers around the country reviewed 5,783 reports available from April 2003 through December 2004 for hypersensitivity-like reactions associated with drug-eluting stents. From these reports, researchers identified 17 cases of hypersensitivity reactions that were classified as probably or certainly caused the stent, four of which resulted in death. Symptoms included rash, difficulty breathing, hives, itching and fevers. They also concluded that the polymer coating on the stent itself is the most probable cause of hypersensitivity in the majority of c
Contact: Amanda Widtfeldt
Northwestern Memorial Hospital